Carfentanil is a synthetic opioid approximately 10,000 time more potent than morphine and 100 times more potent than fentanyl. The presence of carfentanil in illicit U.S. drug markets is cause for concern, as the relativee strength of this drug could lead to an increase in overdoses and overdose-related deaths, even among opioid-tolerant users.
Carfentanil is used as a tranquilizing agent for elephants and other large mammals. The lethal dose range for carfentanil in humans is unknown; however, carfentanil is approximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range, depending on route of administration and on and other factors.
Carfentanil can quickly reach toxic levels in the human body. Exposure to carfentanil causes symptoms similar to those of opioid toxicity and overdose including pinpoint pupils, shallow breathing, dizziness, lethargy, loss of consciousness, nausea/vomiting, weak pulse, cold and clammy skin and heart failure. Naloxone will reverse a carfentanil overdose, but it requires multiple doses according to reports from emergency personnel.
Additional Information and Resources:
Information about substance use disorder treatment services: http://nhtreatment.org/
Information about NH pharmacies with naloxone standing orders: http://anyoneanytimenh.org/new-hampshire-pharmacies-with-standing-orders/
Information about prescribing naloxone: http://anyoneanytimenh.org/community-resources/health-care-providers/ • http://www.nhms.org/resources/opioid#Naloxone
Nice article by Paige Sutherland on NHPR with more details: http://nhpr.org/post/first-responders-prepare-possible-surge-deadly-carfentanil-use-nh#stream/0
Photo Credit: Paige Sutherland, NH Public Radio.